Alert archive / Tennessee / Wind Advisories in 2017
Wind Advisory 10, NWS Morristown, TN
NWS Morristown, TN issued this wind advisory at Mar 9, 2017, 3:29 PM EST for Blount County, Cocke County, Sevier County, Tennessee. It took effect at Mar 10, 2017, 12:00 AM EST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Mar 9, 2017, 3:29 PM EST (20:29 UTC)
- In effect from
- Mar 10, 2017, 12:00 AM EST
- Expired
- Mar 10, 2017, 10:00 AM EST
- In force
- 10 hr
- Issued by
- NWS Morristown, TN
Counties Blount County, TN, Cocke County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 42 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2878 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
552 WWUS74 KMRX 092029 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 329 PM EST Thu Mar 9 2017 ...Windy Conditions across the Smoky Mountains Late Tonight and Early Friday Morning... .Winds will strengthen from the southwest ahead of an approaching cold front late tonight and early Friday morning. Windy conditions are anticipated across the Smoky Mountains with southwest winds increasing to 15 to 30 mph with gusts to 45 mph. Winds will diminish Friday morning. TNZ041-072-074-100430- /O.NEW.KMRX.WI.Y.0010.170310T0500Z-170310T1500Z/ Cocke Smoky Mountains-Blount Smoky Mountains- Sevier Smoky Mountains- Including the cities of Cosby, Cades Cove, and Gatlinburg 329 PM EST Thu Mar 9 2017 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST FRIDAY... The National Weather Service in Morristown has issued a Wind Advisory, which is in effect from midnight tonight to 10 AM EST Friday. * EVENT...Windy conditions developing by early Friday morning with southwest winds between 15 and 30 mph with gusts up to 45 mph. * TIMING...Southwest increasing to 15 to 30 mph by Midnight with gusts to 45 mph early Friday morning. Winds diminishing to 10 to 20 mph by late morning. * IMPACTS...Tree limbs and weaker trees may be downed. Driving may become difficult in cross winds, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 26 to 39 mph and/or gusts of 40 to 57 mph are expected or occurring. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
4 follow-up statements
112 WWUS74 KMRX 100719 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 219 AM EST Fri Mar 10 2017 ...Windy conditions across the Smoky Mountains early this morning... .Winds will remain strong in the vicinity of a cold front early this morning. Windy conditions are anticipated across the Smoky Mountains with southwest winds increasing to 15 to 30 mph with gusts to 45 mph. Windspeed will drop below advisory criteria by late morning. TNZ041-072-074-101500- /O.CON.KMRX.WI.Y.0010.000000T0000Z-170310T1500Z/ Cocke Smoky Mountains-Blount Smoky Mountains- Sevier Smoky Mountains- Including the cities of Cosby, Cades Cove, and Gatlinburg 219 AM EST Fri Mar 10 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * EVENT...Windy conditions continuing this morning with southwest winds between 15 and 30 mph with gusts up to 45 mph. * TIMING...Southwest around 15 to 30 mph with gusts to 45 mph early Friday morning. Winds diminishing to 10 to 20 mph by late morning. * IMPACTS...Tree limbs and weaker trees may be downed. Driving may become difficult in cross winds, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 26 to 39 mph and/or gusts of 40 to 57 mph are expected or occurring. Winds this strong can make driving difficult... especially for high profile vehicles. Use extra caution. && $$
852 WWUS74 KMRX 100903 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 403 AM EST Fri Mar 10 2017 ...Windy conditions continue across the Smoky Mountains early this morning... ...A hard freeze is expected across the northern third of the forecast area tonight through mid morning Saturday... .Winds will remain strong in advance of an approaching cold front this morning across the Smoky Mountains of East Tennessee. Winds increasing to 15 to 30 mph with gusts to 45 mph will fall below advisory criteria by late morning. .Additionally, a hard freeze is expected later tonight into Saturday morning with chilly air filling in behind today's cold front. As winds become lighter with a period of mostly clear skies tonight, temperatures should descend below freezing into the upper 20s over the warned area. The mercury will not rise above freezing until about mid morning Saturday. Therefore, the extended period below freezing will be hazardous to plants which have already developed blossoms. TNZ012>018-035-042>047-VAZ001-002-005-006-008-101715- /O.NEW.KMRX.FZ.W.0001.170311T0600Z-170311T1500Z/ Scott TN-Campbell-Claiborne-Hancock-Hawkins-Sullivan-Johnson- Morgan-Northwest Greene-Southeast Greene-Washington TN-Unicoi- Northwest Carter-Southeast Carter-Lee-Wise-Scott-Russell- Washington- Including the cities of Oneida, La Follette, Tazewell, Sneedville, Rogersville, Kingsport, Bristol, Mountain City, Wartburg, Greeneville, Cedar Creek, Johnson City, Erwin, Elizabethton, Roan Mountain, Jonesville, Wise, Norton, Gate City, Lebanon, and Abingdon 403 AM EST Fri Mar 10 2017 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM EST SATURDAY... The National Weather Service in Morristown has issued a Freeze Warning, which is in effect from 1 AM to 10 AM EST Saturday. * EVENT...A hard freeze will occur across Southwest Virginia, The Northern Cumberland Plateau and Northeast Tennessee. * TIMING...Temperatures will drop below freezing for about 9 hours descending below freezing shortly after midnight. Temperatures will not warm above 32 degrees until mid morning Saturday. * IMPACTS...The freeze will damage vegetation that has already produced blossoms. Fruit crops will be at risk. Take necessary precautions to protect any sensitive plants. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are occurring or are highly likely. These conditions will kill or significantly damage crops and other sensitive vegetation that are left unprotected. && $$ TNZ041-072-074-101500- /O.CON.KMRX.WI.Y.0010.000000T0000Z-170310T1500Z/ Cocke Smoky Mountains-Blount Smoky Mountains- Sevier Smoky Mountains- Including the cities of Cosby, Cades Cove, and Gatlinburg 403 AM EST Fri Mar 10 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * EVENT...Windy conditions continuing this morning with southwest winds between 15 and 30 mph with gusts up to 45 mph. * TIMING...Southwest around 15 to 30 mph with gusts to 45 mph early Friday morning. Winds diminishing to 10 to 20 mph by late morning. * IMPACTS...Tree limbs and weaker trees may be downed. Driving may become difficult in cross winds, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 26 to 39 mph and/or gusts of 40 to 57 mph are expected or occurring. Winds this strong can make driving difficult... especially for high profile vehicles. Use extra caution. && $$
872 WWUS74 KMRX 101315 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 815 AM EST Fri Mar 10 2017 ...Windy conditions continue across the Smoky Mountains early this morning... ...A hard freeze is expected across the northern third of the forecast area tonight through mid morning Saturday... .Winds will remain strong in advance of an approaching cold front this morning across the Smoky Mountains of East Tennessee. Winds increasing to 15 to 30 mph with gusts to 45 mph will fall below advisory criteria by late morning. .Additionally, a hard freeze is expected later tonight into Saturday morning with chilly air filling in behind today's cold front. As winds become lighter with a period of mostly clear skies tonight, temperatures should descend below freezing into the upper 20s over the warned area. The mercury will not rise above freezing until about mid morning Saturday. Therefore, the extended period below freezing will be hazardous to plants which have already developed blossoms. TNZ018-043-045-047-VAZ002-006-101415- /O.CAN.KMRX.FZ.W.0001.170311T0600Z-170311T1500Z/ Johnson-Southeast Greene-Unicoi-Southeast Carter-Wise-Russell- Including the cities of Mountain City, Cedar Creek, Erwin, Roan Mountain, Wise, Norton, and Lebanon 815 AM EST Fri Mar 10 2017 ...FREEZE WARNING IS CANCELLED... The National Weather Service in Morristown has cancelled the Freeze Warning. A correction to the freeze warning program. Fruit trees and berries have not progressed far enough across Wise and Russell counties of Virginia and the far eastern Tennessee mountains. These areas will be added later this spring. $$ TNZ012>017-035-042-044-046-VAZ001-005-008-102115- /O.CON.KMRX.FZ.W.0001.170311T0600Z-170311T1500Z/ Scott TN-Campbell-Claiborne-Hancock-Hawkins-Sullivan-Morgan- Northwest Greene-Washington TN-Northwest Carter-Lee-Scott- Washington- Including the cities of Oneida, La Follette, Tazewell, Sneedville, Rogersville, Kingsport, Bristol, Wartburg, Greeneville, Johnson City, Elizabethton, Jonesville, Gate City, and Abingdon 815 AM EST Fri Mar 10 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM EST SATURDAY... * EVENT...A hard freeze will occur across Southwest Virginia, The Northern Cumberland Plateau and Northeast Tennessee. * TIMING...Temperatures will drop below freezing for about 9 hours descending below freezing shortly after midnight. Temperatures will not warm above 32 degrees until mid morning Saturday. * IMPACTS...The freeze will damage vegetation that has already produced blossoms. Fruit crops will be at risk. Take necessary precautions to protect any sensitive plants. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are occurring or are highly likely. These conditions will kill or significantly damage crops and other sensitive vegetation that are left unprotected. && $$ TNZ041-072-074-101500- /O.CON.KMRX.WI.Y.0010.000000T0000Z-170310T1500Z/ Cocke Smoky Mountains-Blount Smoky Mountains- Sevier Smoky Mountains- Including the cities of Cosby, Cades Cove, and Gatlinburg 815 AM EST Fri Mar 10 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * EVENT...Windy conditions continuing this morning with southwest winds between 15 and 30 mph with gusts up to 45 mph. * TIMING...Southwest around 15 to 30 mph with gusts to 45 mph early Friday morning. Winds diminishing to 10 to 20 mph by late morning. * IMPACTS...Tree limbs and weaker trees may be downed. Driving may become difficult in cross winds, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 26 to 39 mph and/or gusts of 40 to 57 mph are expected or occurring. Winds this strong can make driving difficult... especially for high profile vehicles. Use extra caution. && $$
511 WWUS74 KMRX 101529 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 1029 AM EST Fri Mar 10 2017 ...A hard freeze is expected across the northern third of the forecast area tonight through mid morning Saturday... .A hard freeze is expected tonight into Saturday morning with chilly air filling in behind today's cold front. As winds become lighter with a period of mostly clear skies tonight, temperatures should descend below freezing into the upper 20s over the warned area. The mercury will not rise above freezing until about mid morning Saturday. Therefore, the extended period below freezing will be hazardous to plants which have already developed blossoms. TNZ041-072-074-101630- /O.EXP.KMRX.WI.Y.0010.000000T0000Z-170310T1500Z/ Cocke Smoky Mountains-Blount Smoky Mountains- Sevier Smoky Mountains- Including the cities of Cosby, Cades Cove, and Gatlinburg 1029 AM EST Fri Mar 10 2017 ...WIND ADVISORY HAS EXPIRED... The wind advisory is no longer in effect. $$ TNZ012>017-035-042-044-046-VAZ001-005-008-102330- /O.CON.KMRX.FZ.W.0001.170311T0600Z-170311T1500Z/ Scott TN-Campbell-Claiborne-Hancock-Hawkins-Sullivan-Morgan- Northwest Greene-Washington TN-Northwest Carter-Lee-Scott- Washington- Including the cities of Oneida, La Follette, Tazewell, Sneedville, Rogersville, Kingsport, Bristol, Wartburg, Greeneville, Johnson City, Elizabethton, Jonesville, Gate City, and Abingdon 1029 AM EST Fri Mar 10 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM EST SATURDAY... * EVENT...A hard freeze will occur across Southwest Virginia, The Northern Cumberland Plateau and Northeast Tennessee. * TIMING...Temperatures will drop below freezing for about 9 hours descending below freezing shortly after midnight. Temperatures will not warm above 32 degrees until mid morning Saturday. * IMPACTS...The freeze will damage vegetation that has already produced blossoms. Fruit crops will be at risk. Take necessary precautions to protect any sensitive plants. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are occurring or are highly likely. These conditions will kill or significantly damage crops and other sensitive vegetation that are left unprotected. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Mar 9, 3:03 PM EST, 26 minutes earlier.
Area forecast discussion, Mar 9, 3:03 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
303 PM EST Thu Mar 9 2017
.Short Term...(This Evening through Friday)...A strong upper level
jet will move across the Ohio Valley overnight placing the Tennessee
Valley and southern Appalachians under the favored Right Entrance
Region. Strong and deep omega is noted over the region between 06-
09Z enhancing the fronto-genetic forcing along a cold frontal
boundary. Forecast soundings show elevated instability, especially
across TYS and CHA.
Enough instability and strength of fronto-genetic forcing to produce
a band of showers and thunderstorms early Friday morning. The strong
upper level jet will also induce a low-level jet of 50-55kts, so any
thunderstorms may have some locally strong/gusty winds. Small hail
is also possible with the stronger storms across the southern half
of the area.
Besides the storms, low-level jet will produce windy conditions over
the higher elevations of the Smoky Mountains, so will issue a wind
advisory there between 05-15Z Friday.
For Friday, scattered showers will end quickly as drier air moves
into the region with sky becoming mostly sunny/partly cloudy during
the afternoon. Much cooler air will be the rule.
.Long Term...(Friday night through Wednesday)...
Much colder air will continue to flow into our from the northwest
as we move into the weekend setting us up for some winter
precipitation Saturday night into Sunday. A shortwave will be
diving out of the northern Great Plains towards our area and a low
south of us tracks to the northeast. In addition there will be
atmospheric divergence above us as we sit in the right rear
quadrant of an upper level jet leading to another favorable
synoptic ingredient. Precipitation will move in from the
west/northwest Saturday night and will initially begin as rain for
most of the forecast area. As temperatures drop overnight it will
transition to snow...Forecast soundings suggest that the
transition will come relatively quickly once temperatures drop low
enough and we should hopefully not really see much in the way of
icy precipitation. With recent warm temperatures the ground will
be pretty warm which could help melt initial snowfall... However,
with this event occurring at night and some moderate to even
briefly heavy snowfall the melting process on the surface could
quickly end. There is a wide model spread when it comes to
snowfall totals which leads to a decreased confidence in this
aspect of the forecast. The NAM and the GFS are more bullish with
snowfall amounts while the SREF and ECMWF are lighter. NAM/GFS
have more moisture in the atmosphere to work with and also have
moderate to heavy snowfall around midnight through the early
morning hours. Have not bitten off on the higher amounts since
model spread is pretty wide and with the (very few) winter events
this year the GFS/NAM have tended to back off a bit as the event
draws closer. Snow should quickly exit our area by midday on
Sunday and we should actually be able to see the sun for a while.
Another trough will swing through the northern part of the country
and a front will sweep through Monday night/Tuesday. This will bring
another round winter weather, but model differences on the timing of
the track of this system make confidence pretty low for the Monday
night/Tuesday system. We will dry out again after this second
system, but the cooler temperatures will stick around through the
end of the work week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 52 63 34 53 / 80 10 0 30
Knoxville McGhee Tyson Airport, TN 48 56 28 43 / 80 20 0 30
Oak Ridge, TN 49 58 28 44 / 80 20 0 40
Tri Cities Airport, TN 41 53 23 37 / 70 40 0 50
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Wind Advisory from midnight tonight to 10 AM EST Friday for
Blount Smoky Mountains-Cocke Smoky Mountains-Sevier Smoky
Mountains.
VA...None.
&&Hazardous weather outlook, Mar 9, 3:13 PM EST, 16 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 313 PM EST Thu Mar 9 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-102015- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 313 PM EST Thu Mar 9 2017 /213 PM CST Thu Mar 9 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight ...Scattered Strong Thunderstorms Possible Late Tonight and early Friday Morning... An upper level storm system and associated cold front will move across the Tennessee Valley and southern Appalachians late tonight and early Friday morning. Some of these storms may be strong producing small hail and strong and gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday ...Widespread Snowfall expected Saturday night into Sunday Morning with much colder air anticipated over the weekend into next week... Winter will return this weekend as a system brings widespread snowfall to the area Saturday night into Sunday morning. Snow accumulations along and north of I-40 will be in the 2-5 inch range with locally higher amounts above 3500 feet. Elsewhere, expect accumulations of 1-3 inches will be possible. The snow will be heavy enough to cause scattered to numerous travel issues across the region late Saturday into early Sunday. Temperatures should warm enough on Sunday to alleviate most travel issues by Sunday afternoon. In addition, much colder temperatures are expected next week with morning lows in the 20s most morning with teens possible in NE TN and SW VA. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Mar 9, 1:58 PM EST, 1 hour 31 minutes before
Special Weather Statement National Weather Service Morristown TN 158 PM EST Thu Mar 9 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-101900- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- Including the cities of Murphy, Hayesville, Oneida, La Follette, Tazewell, Sneedville, Rogersville, Kingsport, Bristol, Mountain City, Wartburg, Clinton, Oak Ridge, Maynardville, Rutledge, Morristown, Newport, Cosby, Greeneville, Cedar Creek, Johnson City, Erwin, Elizabethton, Roan Mountain, Kingston, Lenoir City, Knoxville, Dandridge, Maryville, Cades Cove, Sevierville, Gatlinburg, Dunlap, Pikeville, Dayton, Decatur, Athens, Madisonville, Coker Creek, Jasper, Chattanooga, Cleveland, Benton, Ducktown, Jonesville, Wise, Norton, Gate City, Lebanon, and Abingdon 158 PM EST Thu Mar 9 2017 /1258 PM CST Thu Mar 9 2017/ ...Widespread Snowfall expected Saturday night into Sunday Morning with much colder air anticipated over the weekend into next week... Winter will return this weekend as a system brings widespread snowfall to the area Saturday night into Sunday morning. Snow accumulations along and north of I-40 will be in the 2-5 inch range with locally higher amounts above 3500 feet. Elsewhere, expect accumulations of 1-3 inches will be possible. The snow will be heavy enough to cause scattered to numerous travel issues across the region late Saturday into early Sunday. Temperatures should warm enough on Sunday to alleviate most travel issues by Sunday afternoon. In addition, much colder temperatures are expected next week with morning lows in the 20s most morning with teens possible in NE TN and SW VA. Please stay tuned for further updates over the next couple of days.
Nearby
Wind Advisories in Tennessee, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.